Michigan, 2010

Damaging Winds in Michigan, September 2, 2010

September 2, 2010 · NWS GRR · 4 events in 4 counties and zones

Severe thunderstorms moved through portions of southwest lower Michigan during the late evening hours of September the second, resulting in several reports of downed trees and wind damage across portions of Ottawa, Kent, Allegan and Montcalm counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms moved through portions of southwest lower Michigan during the late evening hours of September the second, resulting in several reports of downed trees and wind damage across portions of Ottawa, Kent, Allegan and Montcalm counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 2, 6:25 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 2, 6:25 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT THU SEP 2 2010

LATEST UPDATE...AVIATION...

.SYNOPSIS...(430 PM EDT THU SEP 2 2010)
OUR FIRST TASTE OF AUTUMN LIKE WEATHER IS ON THE WAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. THE PASSAGE OF THIS FRONT WILL BRING A SURGE
OF COOLER AIR INTO THE REGION FRIDAY WHEN HIGH TEMPERATURES WILL
ONLY REACH THE UPPER 60S TO AROUND 70. HIGHS SATURDAY WILL BE ONLY
IN THE UPPER 50S TO MID 60S.

INCREASING WEST WINDS WILL ADD FURTHER CHILL TO THE AIR... AND
GUSTS OF 35 TO 45 MPH ARE POSSIBLE FRIDAY AFTERNOON AND EVENING.
SCATTERED LAKE EFFECT RAIN SHOWERS WILL CONTINUE INTO FRIDAY NIGHT
THEN GRADUALLY END SATURDAY.

&&

.SHORT TERM...(430 PM EDT THU SEP 2 2010)
(TONIGHT THROUGH SATURDAY NIGHT)
WE HAVE BEEN STUCK IN THICK CLOUD COVER WITH LIMITED INSTABILITY SO
COVERAGE OF ANY TSTMS HAS BEEN ISOLATED AT BEST TODAY. HOWEVER
INSTABILITY IS PROGGED TO INCREASE FOR THE 03Z-09Z TIME FRAME AHEAD
OF THE ADVANCING AND STRENGTHENING SFC COLD FRONT.

SUSPECT COVERAGE/INTENSITY OF CONVECTION WILL BE FILLING IN TOWARD
03Z PARTICULARLY ALONG THE LEADING EDGE OF THE MID LEVEL DRY SLOT
WHICH SHOULD BE GETTING OVER LAKE MI BY 06Z AND NEAR LAN AND JXN
MORE TOWARD 09Z. SEVERE THREAT IS VERY LOW/MARGINAL... ALTHOUGH SOME
WIND GUSTS TO 50 MPH APPEAR POSSIBLE WITH THE CONVECTION ALONG THE
FRONT. SFC TEMPERATURES SHOULD BE ON THE RISE OR AT LEAST HOLDING
STEADY THROUGH 06Z IN SW LOW LEVEL FLOW.

THE MID LEVEL DRY SLOT IS EXPECTED TO BE OVER THE CWFA TO START THE
DAY FRIDAY SO SOME MORNING SUNSHINE IS POSSIBLE... BUT COLD
ADVECTION/WRAP AROUND CLOUDS AND SCATTERED SHOWERS WILL BE COMING IN
DURING THE AFTERNOON HOURS FROM NW TO SE. CONSIDERED POSTING A WIND
ADVISORY FOR THE LAKESHORE COUNTIES ALREADY FOR FRI AFTERNOON AND
NIGHT... BUT WILL HOLD OFF FOR NOW AND LET THE MID SHIFT ISSUE.

THE CORE OF THE COLDEST AIR ALOFT... AS WELL AS DEEPEST MOISTURE AND
LAKE GENERATED INSTABILITY... COMES IN ON FRIDAY NIGHT. WILL CARRY
LIKELY POPS FOR LAKE EFFECT RAIN SHOWERS ALONG THE COAST AS WELL AS
THE AREA SOUTH OF THE INTERSTATE 96 CORRIDOR WHERE MODELS HAVE BEST
LOW LEVEL CONVERGENCE. MAGNITUDE OF THE WINDS IN THIS AREA WILL BE
STRONG ENOUGH TO CARRY THE RAIN SHOWERS WELL INLAND TOWARD JXN.
BELIEVE ISOLATED THUNDER WILL BE A POSSIBILITY AS WELL AND WOULD NOT
EVEN RULE OUT SOME GRAUPEL FRIDAY NIGHT WITH DEEPER CONVECTION.

THE SYSTEM BEGINS LIFTING OUT TO THE NORTHEAST ON SATURDAY AND WILL
HAVE SHOWERS ENDING IN THE SOUTHERN CWFA. HOWEVER LINGERING DEEPER
MOISTURE AND CYCLONIC FLOW IN THE FAR NRN CWFA WILL PROBABLY ALLOW
SOME SCATTERED SHOWERS TO LINGER.  ALL AREAS SHOULD SEE THE RAIN
END SATURDAY NIGHT WITH LOWS DIPPING INTO THE 40S INLAND FROM LAKE
MICHIGAN.

&&

.LONG TERM...(430 PM EDT THU SEP 2 2010)
(SUNDAY THROUGH THURSDAY)
MAIN CONCERNS ARE PRECIPITATION CHANCES EARLY NEXT WORK WEEK. HAVE
GONE WITH A SLIGHT CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT
THROUGH WEDNESDAY.

AFTER A DRY SUNDAY FEATURING DEEP ANTICYCLONIC FLOW...MODELS DIVERGE
ON THE EVOLUTION OF A DEVELOPING UPPER LOW OVER THE NORTHWESTERN
CONUS. THE GFS IS THE MOST AGGRESSIVE AND PROGRESSIVE BY BRINGING A
SHARP UPPER SHORTWAVE TROF TOWARDS THE REGION MONDAY NIGHT WITH
ATTENDANT LOW LEVEL THETA-E ADVECTION. HOWEVER...WE FAVOR THE SLOWER
ECMWF AND FIM SOLUTIONS WHICH KEEP THE BULK OF THE ENERGY AND MEAN
TROUGH FARTHER W OVER THE PACIFIC NW...WHICH KEEPS A DOWNSTREAM
UPPER RIDGE ANCHORED OVER THE GREAT LAKES.

GIVEN THE UNCERTAINTY ARISING FROM THE MODEL DIFFERENCES...HAVE
OPTED FOR SLIGHT CHANCE POPS FROM MONDAY NIGHT THROUGH WEDNESDAY.
POPS MAY NEED TO BE RAISED LATER FOR WEDNESDAY AS THERE IS A
SUGGESTION BY THE GFS/ECMWF OF A COLD FRONTAL PASSAGE...FOLLOWED BY
STRONG RIDGING ALOFT ON THURSDAY WITH A GREATER CONFIDENCE FOR DRY
CONDITIONS.

&&

.AVIATION...(725 PM THU SEP 2 2010)
THERE IS AN AREA OF CLEARING BETWEEN THE CONVECTION AHEAD OF THE
FRONT AND THE CONVECTION AHEAD OF THE SHORTWAVE MOVING THROUGH
SOUTHEAST LOWER MICHIGAN AND NORTHERN INDIANA AT 6 PM THIS EVENING.
THIS SHOULD LEAD TO 2 TO 3 HOURS OF VFR CIGS ACROSS THE CWA. THEN A
BAND OF CONVECTION AHEAD OF THE FRONT SHOULD CROSS THE AREA BETWEEN
10 PM AND 2 AM. BEHIND THE CONVECTIVE BAND MVFR CIGS / VSBY WITH
SHOWERS WILL CONTINUE UNTIL JUST BEFORE SUNRISE WHEN THE DRY AIR
MOVES IN AND CLEARS THE SKIES  FOR A FEW HOURS BEFORE THE COLD AIR
LOW CLOUDS MOVE BACK IN BY LATE MORNING.

ONE PROBLEM TO LOOK FOR THROUGH IS THAT THE LATEST RADAR LOOPS SHOW
THE BEST CONVECTION IS OVER SW OF CHI. THE CONVECTIVE BAND WITH THE
FRONT IS NOT NEARLY AS STRONG AS THE CONVECTION SOUTHWEST OF CHI.
THE LATEST RUC TAKE THOSE STORMS SW OF CHI TO BETWEEN BEH AND SPI BY
02 AM THEN WEAKENS THEM AS THEY CROSS LOWER MICHIGAN AFTER THAT.
EITHER WAY THERE WILL BE A BAND OF SHOWERS WITH THE FRONT WITH MVFR
CIGS /VSBY. THIS WOULD LIMIT WHO GETS THUNDERSTORMS TONIGHT.

&&

.MARINE...(430 PM EDT THU SEP 2 2010)
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE 15-25 KT SW FLOW AND 3 TO
6 FOOT WAVES AHEAD OF THE APPROACHING COLD FRONT. THE SMALL CRAFT
ADVISORY WILL RUN UP UNTIL THE START OF THE GALE WARNING WHICH
BEGINS AT 2 PM FRIDAY.

THE GALE WARNING FOR FRIDAY INTO SATURDAY REMAINS IN EFFECT. MODELS
REMAIN CONSISTENT AND IN GOOD AGREEMENT OF 35-40 KNOT WINDS KICKING
IN BY FRIDAY AFTERNOON AND CONTINUING UNTIL MID DAY SATURDAY.

DESPITE THE CHILLY AIR OVER THE LAKE... WATERSPOUTS APPEAR UNLIKELY.
WHILE IT CAN/T BE COMPLETELY RULED OUT... THE WATERSPOUT STUDY AND
NOMOGRAM DEVELOPED BY WADE SZILAGYI OF ENVIRONMENT CANADA INDICATES
850 MB WIND SPEEDS SHOULD BE LESS THAN 35 KNOTS FOR SPOUTS. THAT IS
NOT PROGGED TO OCCUR UNTIL AFTER 18Z SATURDAY... AT WHICH TIME THE
DEEPER MOISTURE AND BETTER INSTABILITY SHOULD BE LIFTING OUT.

&&

.HYDROLOGY...(430 PM EDT THU SEP 2 2010)
OTHER THAN SOME LOCALIZED HEAVIER AMOUNTS NEAR 1.5 INCHES ALONG THE
LAKESHORE NORTH OF HOLLAND (NORTON SHORES IN PARTICULAR)... RAINFALL
AMOUNTS THUS FAR HAVE BEEN UNDER ONE INCH.

CORRIDOR OF PWAT VALUES NEAR TWO INCHES STILL EXISTS AHEAD OF THE
INCOMING COLD FRONT... SO SOME LOCALIZED HEAVIER AMOUNTS ARE STILL
POSSIBLE TONIGHT. HOWEVER LARGER AREAL AVERAGES SHOULD NOT CAUSE ANY
SIGNIFICANT MAINSTEM RIVER RISES.

INDIVIDUAL STORM MOVEMENT AFTER 03Z SHOULD BE INCREASING... WHICH
SHOULD MITIGATE ANY LOCALIZED FLOODING POTENTIAL. QPF FROM SCATTERED
LAKE EFFECT RAIN SHOWERS PROBABLY NOT SIGNIFICANT ENOUGH TO CAUSE
ANY HYDRO ISSUES... BUT IF THUNDER DEVELOPS OFF THE LAKE THERE COULD
BE SOME LOCALLY HEAVY DOWNPOURS/GRAUPEL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....SMALL CRAFT ADVISORY THROUGH 2 PM FRIDAY FOR ST JOSEPH TO
MANISTEE MI. GALE WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON FOR ST JOSEPH TO MANISTEE MI.

&&

SYNOPSIS:     MEADE
SHORT TERM:   MEADE
LONG TERM:    TJT
AVIATION:     WDM
MARINE:       MEADE
HYDROLOGY:    MEADE
Hazardous weather outlook, Sep 2, 8:10 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
910 PM EDT THU SEP 2 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
910 PM EDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS HEAD OF THE COLD FRONT WILL CROSS SOUTHWEST
LOWER MICHIGAN BETWEEN 11 PM THIS EVENING AND 2 AM THIS MORNING. A
FEW OF THOSE STORMS MAY BE SEVERE WEST OF ROUTE 131. DAMAGING WINDS
AND FREQUENT CLOUD TO GROUND LIGHTING ARE THE MOST LIKELY HAZARDS.
THE STRONGEST WINDS WILL LIKELY BE BY THE BEACHES ALONG THE SHORE
TO THE FIRST SET OF DUNES.

SOME OF THE RAIN TONIGHT MAY BE LOCALLY HEAVY.  RAINFALL RATES IN
EXCESS OF A HALF INCH PER HOUR ARE POSSIBLE IN ANY HEAVIER SHOWER OR
THUNDERSTORM. THE MAIN STORM MOTION WILL BE NORTHEAST AT
45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL BE ON THE INCREASE FRIDAY. SOME GUSTS OVER 40 MPH MAY
OCCUR INTO SATURDAY. THIS WILL LIKELY RESULT IN SOME DAMAGE TO TREE
LIMBS AND ANY LOOSE ITEMS OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-031045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
910 PM EDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BECOME HAZARDOUS TO SMALL CRAFT TONIGHT.
A MODERATE TO HIGH RISK FOR RIP CURRENTS MAY DEVELOP TONIGHT.
IN ADDITION...THUNDERSTORMS WILL CROSS THE LAKE BETWEEN 10 PM AND
MIDNIGHT WITH GUSTY WINDS AND FREQUENT CLOUD TO WATER LIGHTNING
STRIKES PLUS NEAR ZERO VISIBILITY IN VERY HEAVY WIND DRIVEN RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE PREDICTED FOR FRIDAY AFTERNOON INTO SATURDAY
AFTERNOON. THIS WILL BUILD THE WAVES TO OVER 6 FEET...RESULTING IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT.

RIP CURRENTS ARE LIKELY FOR FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJS MEADE WDM

In the hours before

Local storm report, Sep 2, 10:11 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1111 PM EDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     SW BIG SABLE POINT      44.06N 86.51W
09/02/2010  M42 MPH          MASON              MI   OFFICIAL NWS OBS

&&

WH
Local storm report, Sep 2, 10:15 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 PM EDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     S BIG SABLE POINT       44.05N 86.51W
09/02/2010  M33 MPH          MASON              MI   MESONET

&&

WH
Local storm report, Sep 2, 10:28 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1128 PM EDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HEAVY RAIN       3 NNW HESPERIA          43.61N 86.06W
09/02/2010  M0.70 INCH       OCEANA             MI   PUBLIC

            THE SITE ACCUMULATED 0.50 INCHES IN 30 MINUTES.

&&

WH
Special weather statement, Sep 2, 10:28 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1128 PM EDT THU SEP 2 2010

MIZ044-050-056-057-030430-
KENT-MUSKEGON-NEWAYGO-OTTAWA-
1128 PM EDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
MUSKEGON TO 22 MILES SOUTH OF GRAND HAVEN TO 77 MILES SOUTHWEST OF
GRAND HAVEN...MOVING NORTHEAST AT 40 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MUSKEGON AND MUSKEGON ARPT BY 1135 PM EDT...
  AGNEW AND ROSABELLE BEACH BY 1140 PM EDT...
  SNUG HARBOR AND WEST OLIVE BY 1145 PM EDT...
  CLEAR LAKE BY 1155 PM EDT...
  DENNISON AND COOPERSVILLE BY MIDNIGHT EDT...
  CRISP BY 1205 AM EDT...
  BISHOP AND CANADA CORNERS BY 1210 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4363 8556 4330 8557 4330 8552 4318 8553
      4277 8614 4278 8622 4305 8625 4325 8635
TIME...MOT...LOC 0328Z 236DEG 35KT 4317 8634 4279 8634
          4223 8715

JK
Local storm report, Sep 2, 10:32 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1132 PM EDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       3 NW WHITE CLOUD        43.60N 85.81W
09/02/2010  M1.50 INCH       NEWAYGO            MI   CO-OP OBSERVER

            THIS WAS A DAILY TOTAL RAINFALL.

&&

WH
Special weather statement, Sep 2, 10:32 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1132 PM EDT THU SEP 2 2010

MIZ038>040-044-045-050-030430-
CLARE-LAKE-MECOSTA-MUSKEGON-NEWAYGO-OSCEOLA-
1132 PM EDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
REED CITY TO 17 MILES EAST OF REED CITY TO 53 MILES SOUTHWEST OF BIG
RAPIDS...MOVING NORTHEAST AT 40 MPH.

WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  AVONDALE BY 1145 PM EDT...
  HIGHLAND AND INA BY 1150 PM EDT...
  BISHOP AND PARK LAKE BY 1155 PM EDT...
  HARRISON BY 1205 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4417 8460 4409 8461 4320 8632 4321 8633
      4324 8635 4347 8611 4347 8604 4353 8604
      4368 8588 4403 8568 4418 8538
TIME...MOT...LOC 0332Z 235DEG 36KT 4403 8547 4383 8514
          4323 8626

JK

The radar

The Grand Rapids radar (KGRR), 54 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
September 2, 10:51 PM EST to 11:01 PM EST
Where
Ottawa County, 1.01 mi E of Lakewood to 1.04 mi SSE of Waverly
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.800, -86.200

Several trees were blown down around Lakewood Boulevard and 168th Avenue. A 65 mph measured wind gust was recorded by a mesonet station five miles west of Holland. A tree was also reported down on a house two miles northwest of Holland and several trees were blown down around Port Sheldon.

Thunderstorm Wind, Allegan

When
September 2, 11:10 PM EST
Where
Allegan County, 2.31 mi SSE of Hamilton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.650, -85.980

Numerous trees were blown down two miles southeast of Hamilton and the fallen trees also produced some damage to mobile homes in the area.

Thunderstorm Wind, Kent

When
September 2, 11:24 PM EST to 11:35 PM EST
Where
Kent County, 1.47 mi NNE of Sparta Schaefer Arpt to 0.5 mi E of Northgate
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.150, -85.770

Law enforcement reported that several trees were blown down in and near Sparta and that some power lines were blown down five miles south of Rockford.

Thunderstorm Wind, Montcalm

When
September 2, 11:56 PM EST
Where
Montcalm County, 3.26 mi SE of Gowen
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.220, -85.250

The public reported that several trees were blown down three miles north of Greenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257321, 257322, 257323, 257324.